Michigan, 2024Hail and Damaging Winds in Michigan, June 20, 2024
June 20, 2024 · NWS GRR · 7 events in 4 counties and zones
There were numerous reports of hail with storms on June 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $335,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of hail with storms on June 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 19, 9:24 PM EST, 3 hours 26 minutes earlier. Its key messages:
- Temps not as Hot Thursday north
- Risk for Strong/Svr Storms this evening
- Very warm and windy Saturday
- Thunderstorms Friday through Sunday, especially Saturday night
- Dry and somewhat more comfortable Sunday through Tuesday
Area forecast discussion, Jun 19, 9:24 PM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1024 PM EDT Wed Jun 19 2024
.KEY MESSAGES...
- Temps not as Hot Thursday north
- Risk for Strong/Svr Storms this evening
- Very warm and windy Saturday
- Thunderstorms Friday through Sunday, especially Saturday night
- Dry and somewhat more comfortable Sunday through Tuesday
&&
.UPDATE...
Issued at 1013 PM EDT Wed Jun 19 2024
Scattered convection continues overnight. Isolated storms have
moved northward towards the I 94 corridor. While the hot and
humid air mass over SW Michigan provided enough instability for
storms earlier this evening, they were stifled due to the
divergent pattern and weak shear. There is a boundary that extends
from Big Rapids to the southwest that has a persistent line of
showers. There were some storms along this boundary over mid Lake
Michigan. However, not expecting for these showers to intensify,
especially since there is weak shear, it is nighttime and the -10C
is at 20K feet.
&&
.DISCUSSION...
Issued at 303 PM EDT Wed Jun 19 2024
- Temps not as Hot starting Thursday north
Heat index values are well into the 90s at this time so we made
no changes to the headline through the remainder of today.
However, looking at Thursday, there has been a trend for a
southward shift of the axis of hottest air then. This supports
dropping the Heat Advisory for Thursday for the region north of a
line from Ottawa County to Ingham County. We already issued the
NPW reflecting this change. If this southward trend continues,
further changes may be needed the headline area.
- Risk for Strong/Svr Storms this evening
DCAPE around the area is favorable for gusty winds with any
stronger storms. ML CAPE values are over 1000 J/kg so decent
instability is in place. Effective bulk shear values have dropped
off and are under 25 knots. So far the low level convergence has
been very weak, but there are some indications that it may
increase somewhat near and southeast of a Kalamazoo to Lansing
line. If convection can develop in that region, we will be
monitoring it for possible strong wind gusts and locally heavy
rain. It's worth noting that the main PWAT axis is shifting east
of the CWA so that dry air advection may limit the overall
convective coverage. The latest HRRR only has a few isolated cells
over the next few hours, but it does suggest some outflows from
any cells that do develop.
- Very warm and windy Saturday
Highs Saturday could vary substantially from northwest to southeast,
ranging from around 80 near Ludington to mid/upper 90s near Jackson.
Winds from the southwest Saturday afternoon will be quite strong;
although the official forecasts indicate gusts in the 20-30 MPH
range, expect model trends to bump this closer to the 30-40 MPH
range based on some of the more recent guidance. Mixing should be
substantial. A broadening spread of dewpoint forecasts among the
ensemble members hints at the mixing process and also suggests
uncertainty about how much drying will occur. The effects of heat
additionally may be curtailed by the development of thunderstorms in
the afternoon/event (see following section).
- Thunderstorms Friday through Sunday, especially Saturday night
As noted in the previous discussion, we will have a surface boundary
providing a source of weak low level convergence. Very flat ridging
aloft will offer episodic opportunities for minor PV maxima to zip
across the region and allow storms to fire and then cluster into
MCSs. Timing details are uncertain but activity will generally be
guided by the diurnal convective instability cycle.
Timing for the main round of thunderstorms looks increasingly locked
into Saturday night. A deeply mixed boundary layer ahead of this
activity will elevate the chances for damaging winds as this
activity moves through. Additionally, the upper shortwave trough
looks sharper and farther south than before. Hence, QC forcing could
be more substantial than previously thought. These ingredients point
to growing severe potential for this timeframe.
- Dry and somewhat more comfortable Sunday through Tuesday
As noted before, confidence is good for a dry Monday given sharp
shortwave ridging aloft behind the aforementioned trough. PoPs
return Tuesday night into Wednesday along with unseasonably warm
temperatures. Predictability for temperatures should be fairly good,
but advertised PoPs probably can be better attributed to climatology
rather than forecast certainty.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 717 PM EDT Wed Jun 19 2024
Scattered/isolated thunderstorms were over parts of Southwest
Lower MI to start the period. They will approach several TAF sites
early this evening with KJXN and KBTL appearing to have the
highest probability to seeing a storm. It will remain unstable
through the evening so close monitoring will be needed given the
random development. A cold front will be dropping down from the
north bringing a wind shift. Moisture will be abundant along this
frontal zone. This front will dissipate over the area tomorrow and
could serve as a source for new storm development, especially
after 18z. Low clouds and some fog may impact the TAF sites later
tonight into Thursday morning but I was not confident enough to go
widespread IFR as some models suggest may happen. For now most
sites will feature a period of MVFR conditions.
&&
.MARINE...
Issued at 303 PM EDT Wed Jun 19 2024
Based on the lowering winds and waves, we cancelled the beach
hazards and small craft advisory a little early. Saturday it
looking like the next big wind/wave event.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Air Quality Alert until midnight EDT tonight for MIZ050-056-057-
064-071.
Heat Advisory until 8 PM EDT Friday for MIZ056-057-064>067-
071>074.
MARINE...None.
&&
UPDATE...Ceru
DISCUSSION...MJS/TJT
AVIATION...MJS
MARINE...MJSHazardous weather outlook, Jun 19, 2:37 AM EST, 22 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
337 AM EDT Wed Jun 19 2024
MIZ037>040-043>046-050>052-056>059-064>067-071>074-200745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
337 AM EDT Wed Jun 19 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Heat indices will rise to the mid to upper 90s this afternoon.
This will create the potential for heat related illnesses.
Isolated thunderstorms are possible this afternoon and evening
for areas away from Lake Michigan. An isolated severe thunderstorm
is possible with damaging winds the main threat. Locally heavy
downpours will be possible as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Prolonged impacts of heat and humidity this week will increase
potential for heat related illnesses through Saturday.
Isolated thunderstorms will be possible mainly during the afternoon
and evening hours for areas away from Lake Michigan through
Saturday. Severe weather is not expected. Locally heavy downpours
with slow moving storms will be the main threat, along with
lightning. A better chance for more widespread thunderstorms could
come Saturday night or Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-200745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
337 AM EDT Wed Jun 19 2024
No hazardous weather is expected at this time.
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Wind and waves will be hazardous to small craft and beach goers
north of Grand Haven today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 19, 7:17 PM EST, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
817 PM EDT Wed Jun 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Dmg 1 WSW Jackson 42.24N 84.43W
06/19/2024 Jackson MI Public
Tree across the road at Thompson St. and
Elmwood Avenue.
&&Special weather statement, Jun 19, 8:14 PM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
914 PM EDT Wed Jun 19 2024
MIZ074-200215-
Jackson MI-
914 PM EDT Wed Jun 19 2024
...A strong thunderstorm will impact portions of eastern Jackson
County through 1015 PM EDT
...
At 914 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cement City, or 12 miles north of Hudson, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brooklyn... Grass Lake... Vandercook Lake...
Leoni... Napoleon... Norvell...
Clark Lake... Lake Columbia... Oak Point...
Sunset Beach... Michigan Center... Liberty...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 8449 4243 8416 4242 8413 4208 8413
TIME...MOT...LOC 0114Z 221DEG 16KT 4204 8439
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JCSpecial weather statement, Jun 19, 8:15 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
915 PM EDT Wed Jun 19 2024
MIZ072-200200-
Kalamazoo MI-
915 PM EDT Wed Jun 19 2024
...A strong thunderstorm will impact portions of southern Kalamazoo
County through 1000 PM EDT...
At 915 PM EDT, Doppler radar was tracking a strong thunderstorm
northeast of Three Rivers, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Vicksburg around 925 PM EDT.
Other locations in the path of this storm include Portage and Scotts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4224 8564 4223 8530 4207 8538 4207 8567
TIME...MOT...LOC 0113Z 193DEG 17KT 4201 8556
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CASThunderstorm Wind, Mecosta
- When
- June 20, 12:50 AM EST to 12:52 AM EST
- Where
- Mecosta County, 1.47 mi SSW of Stanwood Cain Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.580, -85.510
Several power lines and trees were blown down near Big Rapids.
Hail, Kent
- When
- June 20, 1:10 PM EST to 1:11 PM EST
- Where
- Kent County, 1.38 mi N of Mc Cords
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.890, -85.450
A report of three quarters inch hail was received.
Hail, Ionia
- When
- June 20, 1:44 PM EST to 1:46 PM EST
- Where
- Ionia County, 2.9 mi NE of Clarksville
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.860, -85.210
Hail up to an inch and three quarters in diameter was reported.
Hail, Kent
- When
- June 20, 2:25 PM EST to 2:40 PM EST
- Where
- Kent County, 2.94 mi NNE of Rockford
- Measured
- 1.5 in hail
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 43.160, -85.550
Downed trees and limbs and power lines as well as hail up to an inch and a half in diameter was reported.
Thunderstorm Wind, Mecosta
- When
- June 20, 3:28 PM EST to 3:30 PM EST
- Where
- Mecosta County, Stanwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.580, -85.450
Some wind damage and hail was reported near Stanwood.
Hail, Ingham
- When
- June 20, 3:32 PM EST to 3:47 PM EST
- Where
- Ingham County, 1.47 mi SSW of Packard
- Measured
- 1.25 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.660, -84.590
Large hail over an inch in diameter and damaging winds were reported.
Hail, Ingham
- When
- June 20, 3:54 PM EST to 4:09 PM EST
- Where
- Ingham County, 2.46 mi NE of North Aurelius
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.600, -84.490
There were several reports of large hail from across much of Ingham county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 20 to 23, 20246 deaths · 3 events
- Flooding in Iowa, June 20 to 30, 20242 deaths · $61 million · 50 events
- Flooding in South Dakota, June 20 to 30, 20241 death · $101 million · 72 events
- Tornado and Flash Flooding in Utah, June 20 to 21, 20242 deaths · 1 in hail · 9 events
- Rip Current in Florida, June 20, 20242 deaths · 1 event
- Tornado and Flash Flooding in Nebraska, June 20, 2024$4.0 million · EF1 · 30 events
- Heat and Damaging Winds in New York, June 20, 2024$172,000 · 65 kt wind · 41 events
- Flash Flood and Debris Flows in Colorado, June 20 to 21, 2024$515,000 · 1.25 in hail · 10 events
- Flash Flooding in South Dakota, June 20 to 22, 2024$325,000 · 3 events
- Tornadoes and Flash Flooding in Nebraska, June 20 to 21, 2024$38,000 · EF1 · 12 events
- Flash Flooding and Flood in South Dakota, June 20 to 21, 2024$41,000 · 3 events
- Hail and Damaging Winds in Massachusetts, June 20, 2024$17,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189193, 1189174, 1189194, 1189195, 1189197, 1189198, 1189199.